Vaccines, Blood & Biologics
Resources for You
Novel insurance claims study shows some antibody-containing products pose increased risk of potentially fatal blood clots
In a novel use of a health insurance claims database, scientists at the U.S. Food and Drug Administration (FDA) have found evidence that some antibody-containing products used to treat individuals who have weakened immune systems and certain other blood diseases are associated with an increased risk of potentially fatal blood clots compared with other such products. The risk for a certain type of product was identified for the first time.
It has been known for decades that these therapies, called immune globulin products (IG) can be associated with serious adverse events, also called thrombotic adverse events (TEs), such as strokes and heart attacks due to abnormal formation of clots inside blood vessels. However, the study is apparently the first to use a health insurance claims database (in this case, HealthCore Integrated Research DatabaseTM, representing 16 Blue Cross and/or Blue Shield licensed plans), to study the frequency of a possible link between IGs and TEs for different products. Additionally, the study showed for the first time an association of TEs with administration of a particular IG therapy subcutaneously (under the skin), instead of by the more common infusion into a vein.
The FDA scientists also identified risk factors among recipients of these IG therapies that appear to increase the likelihood of causing clots. The risk factors for these TEs include older age (i.e., over 45 years), having previously had TEs, and having an increased tendency to form blood clots, called a hypercoagulable state. It can be caused by a variety of factors, including over-activity of proteins that normally form clots to prevent excessive bleeding. Other potential risk factors for further evaluation include high dosages of IGs, and rapid administration of the product. As a result of this study, FDA scientists also were able to show that IGs with increased risk of causing TEs often contained proteins called clotting factors that were unintentionally included in the product during the IG purification process.
The study reviewed the records of 11,785 individuals in 13 states who received IG products either intravenously or subcutaneously any time between January 1, 2008 and September 30, 2010. Among these individuals, the majority of whom were over 45 years of age, 122 were diagnosed with TEs on the same day as IG administration. Overall, there was about 1% rate of same-day TE occurrence. The rate of TEs varied with the particular product used, ranging from 6.1 per 1000 individuals (0.6%) to 20.5 per 1000 individuals (2%). The findings were consistent with other studies, which showed TE rates ranging from 0.6% to 5% following IG exposure. In the FDA study, TE rates on the day after administration of IG product were substantially lower than for same-day exposures, supporting the likelihood that TEs are associated with administration of the products.
The findings of the FDA study suggest that clinicians should weigh the risks and benefits before administering IG products to patients 45 years of age and older, patients with hypercoagulable state, or a history of TEs. The finding also suggests the need to continue evaluating the role that manufacturing processes play in TEs following administration of IG products, including subcutaneous products, and to investigate the feasibility of testing IG products before their release to market for their potential to cause TEs.
“Immune globulins and Thrombotic Adverse Events as Recorded in a Large Administrative Database in 2008-2010”
Article first published online: 11 MAR 2012
Gregory W. Daniel,1 Mikhail Menis,2 Gayathri Sridhar,2 Dorothy Scott,2 Anna E. Wallace,1 Mikhail V. Ovanesov,2 Basil Golding,2 Steven A. Anderson,2 Jay Epstein,2 David Martin,2 Robert Ball,2 Hector S. Izurieta2
1HealthCore Inc., Alexandria, VA; 2Center for Biologics Evaluation and Research, U.S. Food and Drug Administration, Rockville, MD